Tinnitus, that hissing, roaring, humming or chirping that only you can hear, is not a disease, but rather a symptom of some other type of underlying health condition. For most, tinnitus is a chronic reaction in the brain often associated with hearing loss or ear conditions. But sometimes tinnitus is literally the “canary in the coal mine,” or the first symptom of a more serious condition. In fact, according to the American Tinnitus Association, there are roughly 200 different health disorders that can generate tinnitus as a symptom, and some of these should be considered emergencies.
Below is a limited list of some of the most common health issues that may have tinnitus as a symptom. If you suddenly experience a ringing or chirping in your ear or ears, especially if it is pulsatile (seems to match your pulse or heartbeat) or is only in one ear, see your healthcare provider or an audiologist as soon as possible to determine the cause.
Tinnitus is a reported symptom of the following medical conditions:
- Metabolic Disorders: Hypothyroidism, Hyperthyroidism, Anemia
- Autoimmune Disorders: Lyme Disease, Fibromyalgia
- Blood Vessel Disorders: High Blood Pressure, Atherosclerosis
- Psychiatric Disorders: Depression, Anxiety, Stress
- Vestibular Disorders: Ménière’s Disease, Thoracic Outlet Syndrome, Otosclerosis
- Tumor-Related Disorders (very rare): Acoustic Neuroma, Vestibular Schwannoma, other tumorous growths
- Head and Neck Trauma
Sinus Pressure and Barometric Trauma
Nasal congestion from a severe cold, flu, or sinus infection can create abnormal pressure in the middle ear, impacting normal hearing and causing tinnitus symptoms.
Acute barotrauma, caused by extreme or rapid changes in air or water pressure, can also damage the middle and inner ear. Potential sources of this type of trauma include:
- Diving/Snorkeling/Scuba Diving
- Flying (only during extreme, abnormal elevation changes; normal commercial air travel is generally safe)
- Concussive explosive blasts
- Traumatic Brain Injury (TBI)
Traumatic brain injury, caused by concussive shock, can damage the brain’s auditory processing areas and generate tinnitus symptoms. TBI is one of the major reasons for tinnitus in military and veteran populations. Nearly 60% of tinnitus cases diagnosed by the U.S. Department of Veterans Affairs are attributable to mild-to-severe traumatic brain injuries.
Tinnitus is a potential side effect of many prescription medications. However, in most cases and for most drugs, tinnitus is an acute, short-lived side effect, meaning if the patient stops taking the medication, the tinnitus symptoms typically subside. However, there are some ototoxic drugs that cause permanent tinnitus symptoms. These include:
- Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)
- Certain antibiotics
- Certain cancer medications
- Water pills and diuretics
- Quinine-based medications
If you are worried about tinnitus as a side effect of your medications, please consult your prescribing physician or pharmacist. You should never stop taking a medication without first consulting your healthcare provider. The risk of stopping a medication may far exceed any potential benefit in the reduction of the tinnitus sound.
Obstructions in the Middle Ear
Objects directly touching the eardrum can irritate the organ and cause the perception of tinnitus symptoms. Common obstructions include:
- Excessive earwax
- Head congestion
- Loose hair from the ear canal
- Dirt or foreign objects
In many cases, the removal of the blockage will relieve the tinnitus symptoms. However, in some situations, the blockage may have caused permanent damage that leads to chronic tinnitus. Again, if you develop tinnitus suddenly and previously did not have the problem, see your healthcare provider or an audiologist for evaluation as soon as possible for help. In some cases, a referral to a physician or medical specialist is warranted.